Injection Site Reaction
During treatment for breast cancer, you may be given medicines that are injected through an IV into your bloodstream.
Sometimes, the skin around the site of the injection has an allergic reaction to the injection. The area may become:
Any breast cancer treatment that is given intravenously can cause an injection site allergic reaction. These reactions are usually mild and go away fairly quickly.
Chemotherapy can cause another injection site reaction called extravasation. Extravasation happens when a small amount of chemotherapy medicine leaks from the blood vessel to the area under the skin near the injection site. At first, extravasation can look like an allergic reaction. But it gets worse, becoming blistered and painful and sometimes can cause severe skin damage. Signs of extravasation sometimes don’t appear until 12 hours after the injection.
There are techniques to administer chemotherapy that can help avoid extravasation, including using a port-a-cath under the skin on your chest. Talk to your doctor to see if this might be a good solution for you.
If you notice a reaction at an injection site or if it becomes painful, call your doctor right away.